To view original article click here
Tuesday 17 August 2004 16.25 BST Last modified on Thursday 3 November 2005 16.25 GMT
Karen Kieve died after falling from a window – but her mother Millie Kieve believes that years of suffering adverse drug reactions were to blame
Last Friday I lit a candle for my beloved daughter Karen. I returned to Bournemouth, where I had spent my last holiday with her, and sat on the bench placed in her memory, overlooking the sea. It was 1995 and Karen was only 30 when tragedy struck.
Karen was loving, caring and vivacious with a delightful sense of humour. She was a wonderful daughter and adored her three brothers. She worked with two of them – performing in a magic act with Paul, and in the family business with Mark. Life was good until 1985, so what happened to bring such devastation to our family?
In April of that year, the drug suphasalazine was prescribed to Karen, after a diagnosis (later considered questionable) of Crohn’s Disease of the bowel. The first sign of a psychological adverse drug reaction (ADR) was soon afterwards, when Karen experienced terrifying hallucinatory nightmares. The consultant insisted that she should continue taking the drug. I later found that his advice was given in ignorance – he had not even seen the drug data sheet.
The family departed for a cruise in August and it was during this time that Karen’s personality began to change. She became like a tightly coiled spring, ready to snap, and then went missing from the ship during a stopover. When she was eventually found she had become psychotic and lost her sense of reality. Flown by air ambulance to hospital in London, the consultant just glanced at her, then turned and walked briskly away. We were shocked to hear him say, “Nothing to do with me,” as he left.
Karen was transferred to a psychiatric hospital and suffered further adverse reactions to the drug Haloperidol, which had been administered to treat the psychosis. I remember her ringing me from hospital in tears, to tell me that there were maggots crawling over her face and into her ears. By the time I got there, she was unconscious – knocked out with another drug. When she came round, her neck was distended, her tongue was sticking to the roof of her mouth and she was gagging – all ADRs to the treatment.
A recent study in the British Medical Journal found that one in 16 of all admissions to hospital is caused by side effects. The author, Munir Pirmohamed, professor of clinical pharmacology at Liverpool University, said his figures suggested that side effects cause the deaths of about 5,700 patients each year. It did not even include psychiatric ADRs.
Time heals and Karen picked up her life again. She came off all medication and found a job as a PA, where she was highly regarded by her employers. Meanwhile, we were all assured by the psychiatrist that this had been a crisis that would not happen again.
But the dark clouds did descend again, six years later. An adverse reaction to Dianette, a drug prescribed for hormonal problems and acne, led to another mood change. An antidepressant, Fluanxol was prescribed. Its immediate effect was akathisia, or as Karen described it, “a panic attack”.
We might have found our way out of the woods by 1992 were it not for a dental surgeon who recommended the removal of Karen’s impacted wisdom teeth. Just seven days afterwards, in the words of the surgeon, “This poor girl slipped into paranoia, probably due to the surgery.”
Unknown to me, a few days before the surgery, Karen had taken a morning-after pill because her boyfriend’s condom had split. The risk of psychiatric adverse effects of this drug is on the data sheet, but when Karen phoned the surgeon’s secretary, she told her there was no need to mention it to the surgeon. Whether this was a factor I do not know, but I am convinced it could hardly have helped.
After recovering from this episode, Karen was told to take at regular intervals, an anti-psychotic drug, Largactyl (or chlorpromazine). To counteract the side effects, which made her muscles go rigid, she was prescribed an anti-Parkinson drug, Kemadrin, as well as Temazepam, a sleeping pill. Altogether, a potent cocktail for someone weighing only seven stone.
What is difficult to convey is that Karen’s psychological “breakdowns” were so devastating for all concerned that it was a relief to find a drug to “stabilise” her. We did not know then that these drugs would also cause problems.
Energy was spent trying to keep some normality in our lives. We were in a kind of spiral of ignorance and denial, trying to pick up our lives and hoping all would soon be okay. It was difficult to talk to people about the nightmares we were going through. Karen just wanted to be normal and, as soon as she felt fine, wanted to take control of her life and not look back at the nightmares of the past. But my daughter was on a downhill slide.
Karen started suffering dizziness and low blood pressure. Her skin, eyesight and sparkling alertness were affected and her libido diminished She told me she felt she had lost a sense of her own personality.
What had become of the feisty girl who travelled alone to a village in Japan to be with her brother Paul for his 21st birthday? The girl who pretended to be a reporter to have her photograph taken with her idol, John Travolta, at a movie premiere? The glamorous performer delighting audiences in her brother’s magic act?
On August 13 1995, we were on holiday in Bournemouth and my husband Jeff had returned home. I spent a peaceful day on the beach with Karen and a relaxing evening listening to music. The next morning, I awoke to find her by my bed concerned at the commotion outside the apartment block.
A huge crane was being raised from the back of a large vehicle, and the warning sound of the lorry reversing into the area at the side of the flats beside Karen’s bedroom still sounds in my ears.
She felt uneasy and asked if we could go home. I suggested she get dressed and went to make a telephone call. Moments later, I went into Karen’s room to find a kitchen chair by the window, which was swivelled to its widest point with the curtain flapping against the frame. The horror of my realisation was something that no mother should ever have to experience.
On the vinyl seat was a silky quilt, the cause of her slipping, according to the inquest.
After Karen died, I found a book in her room called “Tranquillisers – a comprehensive guide to the range of medicines in the UK that affect some aspect of the working of the brain”. She had obtained it from her college library, where she was studying beauty therapy. The college kindly let me keep the book. In it she had underlined certain side effects listed for the drugs she was taking.
One was a high dose of procyclidine (or Kemadrin), said to cause anxiety, confusion, agitation and psychological disturbance. To my horror, I found that not only had Karen been misprescribed (on repeat prescriptions) three times the dose her psychiatrist had intended, but the manufacturer’s data sheet recommended stopping the drug after three months. Karen was on this dose for two years.
In shock, I went to the British Library and found several papers and journals with references to the psychiatric adverse effects of all Karen’s drugs. I felt I had opened a can of worms and that it was my destiny to do something about that wall of silence.
In 1998, I founded the charity April (Adverse Psychiatric Reactions Information Link), which was also the month of Karen’s birthday. I hoped that, by increasing awareness, perhaps the terrible waste of her life could save someone else’s.
I now receive a constant flow of emails reporting the same kind of experiences as Karen’s. People tell me how helpful they find it that someone understands. One woman who was very depressed, showed her doctor medical information that I had sent her. Only then did he agree to change the medication for her heart problems.”I feel 600% better,” she told me.
I send out withdrawal protocols to help doctors support their patients during withdrawal from SSRI antidepressants and benzodiazepines, as well as presenting workshops for health professionals to persuade them to report ADRs on Yellow Cards, the side-effect reporting system which, 40 years after its conception, is still not effective. I also contribute evidence to department of health and government inquiries and organise conferences. The next one, Adverse Psychiatric Reactions to Medicines and Anaesthetics, is on November 4.
April is now the main focus of my life and I campaign on all sorts of issues, from demanding that coroners record all drugs prescribed, stopped or doses changed, in the months prior to sudden death, to making sure that medical students understand about ADRs. I can never bring my lovely daughter back but it is a comfort to be able to help others. I believe awareness saves lives and have taken on the task of bringing that awareness to the medical profession and the public.